North Carolina, 2003

Flash Flood in North Carolina, June 16, 2003

June 16, 2003 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 1:10 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 16, 1:10 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON JUN 16 2003

SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF
CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND
STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE.
MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL
CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF
MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC.
PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO
THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE
ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER.

THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL
REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY.  MOST AREAS ARE LIKELY
TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS
FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS
AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN
6 HOURS.

THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE
REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL
DAYTIME TEMPERATURES.  MAXIMUM TEMPERATURES WILL BE HELD AT OR
COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO.

MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY...
BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER
THE PIEDMONT.  WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH
SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH
WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT.

BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN.  THE AIRMASS REMAINS
MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE
SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE
DAY VARIETY.  PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE
MAINTAINED. -RFG

FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING
UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS
TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR
SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL
INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND
DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP
NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC
GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF
INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON.
-GIH

.RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND
THE PIEDMONT...EXCEPT FAR NE.

GIH/RFG
Hazardous weather outlook, Jun 16, 4:51 AM EST, 9 hours 34 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE
PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING.
RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS
UP TO 3 INCHES NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY
THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN.
ADDITIONAL FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR
AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS.

WSS

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Alamance

When
June 16, 2:25 PM EST to 4:00 PM EST
Where
Alamance County, Burlington
Reported by
LAW ENFORCEMENT
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Several homes were damaged by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365501.